How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14840
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My 14 year old rat terror just ate some dark chocolate. So

Customer Question

My 14 year old rat terror just ate some dark chocolate. So far just elevated heart rate,and some hyper activity, I'm keeping a close eye on him I have torbutrol, lasix hydrocodone ,and phenobarbital on hand, ( he has asthma) least time this happened 5 yes ago he had seizures and diarrhea. I'd there anything I can give him to help neutralize the effects sound they be worse?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 1 year ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that Iggi ate dark chocolate. I understand that last time he did this he ended up with diarrhea and seizures.

However he does need to eat a certain amount of chocolate per pound of body weight to have any effect on him and make him symptomatic.

How much did he eat?

How much does he weigh?

How long ago did this occur?

A medium sized Rat Terrier would be about 13 pounds, and if that's close to his weight he would need to eat 0.85 ounces of dark chocolate to see symptoms of drooling, nausea, vomiting and diarrhea and 1.7 ounces of dark chocolate to see hyperexcitability and an elevated heart rate.

At higher amounts we can see muscle tremors and possible seizures.

To give you a point of reference most normal chocolate bars are 2.25 ounces. Do you think he ate more then 0.85 ounces of dark chocolate?

If it has been less than 2 hours since he ingested the chocolate and it is more than 0.85 ounces it is well worth inducing vomiting.

You can give him 1 tablespoon of 3% hydrogen peroxide per 10 pounds of body weight soaked up with bread or a small amount of food.

Then take him outside and run him around to get the peroxide bubbling so he vomits.

If no vomiting in 10 minutes repeat the peroxide dose once.

If he vomits and seems to clear his stomach and be done I would check to see if most or all of the chocolate is present.

If it has already been 2 hours it is likely the chocolate is out of his stomach and it is probably too late to induce vomiting. At that point you cannot change things much at home, all you can do is watch him for further symptoms now.

I would encourage you to get him to drink as much as possible and to get him out to urinate frequently. Chocolate toxins are metabolized out through the kidneys and can be reabsorbed from the bladder so we don't want them to sit in his bladder for long.

In most cases mild chocolate toxicity is out of their system in 24 to 48 hours. We generally begin to see symptoms, if they eat a toxic amount, within 4 to 6 hours.

If he seems at all nauseous it may help to with-hold food for the next 12 hours to stop intestinal spasms.

To try and settle his stomach after he finishes vomiting you can give either:

1) Pepcid ac (famotidine) at 1/4 of a 10mg tablet per 5-10 pounds of body weight every 12 hours

OR

2) Prilosec (omeprazole) at 1/4 of a 10mg tablet per 5-10 pounds of body weight every 24 hours

These are acid reducers and should help him feel less nauseous. They are quite safe and can be used for several days if needed.

Then after his 12 hours food fast to decrease the symptoms of stomach upset you can feed him a bland diet for the next couple of days. A homemade bland diet is a mix of 1/3 boiled, minced, white skinless chicken or lean boiled hamburger and 2/3 boiled, white rice mixed with some low salt chicken broth to make it easy to lap up and swallow. Feed small meals frequently.

If you do notice a very rapid heart rate (more than 160 to 180 beats per minute in a small dog) repetitive tremors, or seizures then he should be seen by a veterinarian on an emergency basis for treatment. They can use injectable medications to control his heart rate and stop the seizures until the toxic levels fall.

I would not use any of the medications you have at home. Lasix is a diuretic that will only dehydrate him.

Torbutrol, and hydrocodone can be used as cough suppressants, and aren't likely to be helpful now.

While phenobarbital can help long term to prevent seizures you won't have enough time to get to therapeutic levels to prevent seizures now.

He will need injectable medication to control any symptoms he develops as most dogs with chocolate toxicity vomit and thus can't keep oral medication down.

Best of luck with your fellow, let me know if you have any further questions.

Expert:  Dr. Kara replied 1 year ago.
Hi,
I'm just following up on our conversation about Iggi. How is everything going?
Dr. Kara
Expert:  Dr. Kara replied 1 year ago.

Hello, I wanted to make sure that you didn't have any further questions for me, and I'd like to know how things turned out for your pup. If you found my response helpful, please don't forget to rate it so I may receive credit for it.